Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 22, NWS Quad Cities, IA

August 20, 2022Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this tornado warning at Aug 20, 2022, 12:24 PM CDT for Clinton County, Scott County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 12:24 PM CDT (17:24 UTC)
Expired
Aug 20, 2022, 12:45 PM CDT
In force
21 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 25 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

514 
WFUS53 KDVN 201724
TORDVN
IAC045-163-201745-
/O.NEW.KDVN.TO.W.0022.220820T1724Z-220820T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1224 PM CDT Sat Aug 20 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northwestern Scott County in east central Iowa...
  Southwestern Clinton County in east central Iowa...

* Until 1245 PM CDT.
    
* At 1221 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over New Liberty, or 10 miles north of Durant,
  moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Big Rock and Camp Liberty around 1235 PM CDT.
  Dixon around 1240 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Grand Mound, Calamus and Sherman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4186 9068 4174 9063 4171 9090 4179 9090
TIME...MOT...LOC 1721Z 249DEG 12KT 4174 9087 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 6:33 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 6:33 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 AM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 215 AM CDT Sat Aug 20 2022

GOES Water Vapor imagery showed a compact upper-low over central
Iowa, drifting to the ESE. Downstream of the low, isolated pockets
of showers and storms were noted over portions of eastern Iowa
and northwest Illinois. The main impacts from storms into early
Saturday morning will be brief heavy downpours and lightning.

&&

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Sat Aug 20 2022

Today: A closed off upper low moving across the area today,
coupled with daytime heating, will lead to a redevelopment of
scattered storms by early this afternoon, especially in the
counties along/east of the Mississippi River. Modest deep layer
shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few
stronger storms producing gusty winds, hail, and localized flash
flooding. Rainfall amounts will vary widely across the area with
under a tenth on the low end to 1"+ for locations that receive a
few rounds of storms (favored along/east of the MS River). It
will be fairly humid today with dewpoints in the 60s and air temps
in the 70s.

Tonight: A few isolated showers are possible as the
stacked surface to upper low slowly slide southeastward through
the region. Forecast lows are in the upper 50s to low 60s.

.LONG TERM...(Sunday through Friday)
Issued at 215 AM CDT Sat Aug 20 2022

Sunday: The upper low will pull away and continue to fill as it
heads into the Lower Great Lakes region. Therefore we can expect
isolated showers rotating in from the north on the backside of
this system with low areal coverage. It will be a nice end to the
weekend with decreasing clouds and highs near 80 F.

Next Week: High pressure is forecast to set up over the area,
leading to another stretch of dry weather and seasonable highs in
the low to mid 80s. The next chance for showers and storms will
hold off until Thursday/Friday. At this point, widespread heavy
rain is not anticipated.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat Aug 20 2022

Scattered showers and possibly a few rumbles of thunder will be
common this morning as cigs drop to MVFR and even IFR at times.
Thunderstorms, some strong, will be favored this afternoon,
especially at KDBQ/KMLI, with activity pushing east by this
evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...RP Kinney
Hazardous weather outlook, Aug 20, 11:48 AM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sat Aug 20 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong upper low will track into the area with scattered
thunderstorms this afternoon into this evening, mainly between
noon and 7 pm. There is a slight risk for severe thunderstorms
especially in portions of extreme eastern Iowa, and northwest and
western Illinois.

The primary risks are large hail, damaging winds, and flash
flooding. There is also the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early this
evening.

Haase

In the hours before

Local storm report, Aug 20, 8:52 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HEAVY RAIN       5 NW INDUSTRY           40.37N 90.67W
08/20/2022  M1.20 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            OVERNIGHT RAINFALL.

&&

TJG
Local storm report, Aug 20, 8:59 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 AM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 NNE STONE CITY        42.14N 91.33W
08/19/2022                   JONES              IA   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR. REPORT ON SOCIAL
            MEDIA OF TREES DOWN AND LARGE TREE BRANCHES
            BROKEN.

&&

TJG
Special weather statement, Aug 20, 10:03 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1003 AM CDT Sat Aug 20 2022

IAZ040-051-052-063-064-201800-
Buchanan-Benton-Linn-Iowa-Johnson-
Including the cities of Independence, Vinton, Cedar Rapids,
Marengo, and Iowa City
1003 AM CDT Sat Aug 20 2022

...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.

PS
Special weather statement, Aug 20, 11:46 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1146 AM CDT Sat Aug 20 2022

IAZ053-201715-
Jones IA-
1146 AM CDT Sat Aug 20 2022

...A thunderstorm capable of producing funnel clouds will impact
portions of northeastern Jones County through 1215 PM CDT...

At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Langworthy, or near Anamosa,
moving northeast at 5 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Langworthy around 1155 AM CDT.

Other locations in the path of this storm include Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. If a funnel
cloud is spotted nearing the ground, seek shelter and report to the
National Weather Service.

&&

LAT...LON 4218 9096 4209 9119 4213 9126 4229 9118
TIME...MOT...LOC 1644Z 213DEG 6KT 4215 9119

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Speck
Special weather statement, Aug 20, 12:01 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1201 PM CDT Sat Aug 20 2022

IAZ040-041-051>053-063>065-067-076>078-087-088-201915-
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine,
Sigourney, Washington, Wapello, Fairfield, and Mount Pleasant
1201 PM CDT Sat Aug 20 2022

...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.

PS
Local storm report, Aug 20, 12:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FUNNEL CLOUD     2 NE CENTER JUNCTION    42.14N 91.06W
08/20/2022                   JONES              IA   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED VERY CLOSE TO THE
            GROUND. RELAYED BY LOCAL EM.

&&

TJG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:12 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine48 min
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningDVNWashington44 min
Aug 19, 7:38 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine37 min
Aug 19, 8:08 PM CDTFlash Flood WarningDVNLouisa, Muscatine, Washington4 hr
Aug 19, 8:10 PM CDTSpecial Weather StatementDVNCedar, Jones, Louisa, Muscatine50 min
Aug 19, 8:31 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine29 min
Aug 19, 8:37 PM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Scott53 min
Aug 19, 8:46 PM CDTSevere Thunderstorm WarningDVNJones29 min
Aug 19, 9:01 PM CDTSpecial Weather StatementDVNDubuque59 min
Aug 19, 9:04 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones41 min
Aug 19, 10:27 PM CDTSpecial Weather StatementDVNWashington33 min
Aug 19, 10:59 PM CDTSpecial Weather StatementDVNMuscatine46 min
Aug 20, 11:46 AM CDTSpecial Weather StatementDVNJones29 min
Aug 20, 12:07 PM CDTTornado WarningDVNJones38 min
Aug 20, 3:07 PM CDTTornado WarningDVNClinton, Jones23 min
Aug 20, 4:33 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more117 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.